We did this a couple of years ago, and totally threw down in 2013, and the time has come again. ELLNORA: The Guitar Festival at Krannert Center for the Performing Arts is back on its every-other-year norm on September 10-12, 2015.

We've got the details blow, complete with the full lineup and schedule for you to check out. Once again, ELLNORA knows what's up. Tickets are on sale August 15th at 10 a.m.


Thursday, September 10th

Doors open at 6 p.m. — all events in the Lobby or Amphitheatre; Ellnora Store in Studio Theatre

Opening Night Party, $5 for all

6:25 p.m. — The National Anthem, Stg5 (5 minutes)

6:30 p.m. — Terakaft, Stg6 (60 minutes)

"Desert Blues" group Terakaft comes all the way from Mali. They use familiar modern instruments to play tradition-influenced music, and the result is an entirely unique.

7 p.m. — Mia Dyson, AMP (60 minutes)

7:30 p.m. — AJ Ghent Band, Stg5 (75 minutes)

8:30 p.m. — John Jorgenson Quintet, AMP (60 minutes)

8:45 p.m. — North Mississippi Allstars, Stg6 (75-90 minutes)

North Mississippi Allstars are back with their Southern rock 'n roll, Luther Dickenson (ELLNORA's 2011 Artist in Residence) and his crew will close out Thursday's opening night festivities. With over a dozen releases under their belts, NMA are a true heavyweight in this particular genre.

Friday, September 11th

12 p.m. — Valerie June (45 minutes) and Andy McKee (45 minutes), Stg5, free

2 p.m. — Squonk’s Pneumatica, Terrace, free (30 minutes)

3 p.m. — Keynote Conversation: Sharon Isbin interviewed by Colin Davin, FGH, free (45 minutes)

4 p.m. — Star Rover, Sonic Garden, free (50 minutes)

5 p.m. — David Hidalgo and Marc Ribot, Stg5, free (60 minutes)

6 p.m. — Squonk’s Pneumatica, Terrace, free (30 minute)

6:15 p.m. — Béla Fleck and Abigail Washburn, FGH, $10-29 (60 minutes)

World-renouned banjo player Béla Fleck will be accompanied by his wife, Abigail Washburn, within the walls of Foellinger Great Hall on Friday evening. Fleck (and his band the Flecktones) have a laundry-list of awards, including several Grammys.

7:30 p.m. — Rhonda Vincent and The Rage, CPH, $10-44 (75 minutes)

9 p.m. — Drive-By Truckers, TFT, $10-49 (75 minutes)

The raucous alt-country/Southern rock outfit Drive-By Truckers will make a return appearance to C-U after performing last September at Canopy Club. The band's most recent album, English Oceans, came out last year on ATO. If you missed them when they came through, here's a great opportunity to see them in the incredible Tryon Festival Theater.

10:15 p.m. — Earth with Dylan Carlson, Sonic Garden, free (70 minutes)

Doom band Earth's set at The Pygmalion Festival last year was nothing short of hypnotic. No other group at ELLNORA will be playing music as heavy as this, guaranteed.

Saturday, September 12th

9:15 a.m. — Squonk’s Pneumatica, Terrace, free (30 minutes)

10 a.m. — Dan Zanes and Friends Celebrate Lead Belly!, TFT, $5-15 (60 minutes)

The always-popular Dan Zanes is back, and as a refresher, check out our interview with Zanes a couple years back to catch up.

10 a.m. — Keola Beamer and Jeff Peterson with Moanalani Beamer, Stg5, free (50 minutes)

11 a.m. — Sharon Isbin with Colin Davin, FGH, $10-39 (90 minutes)

12 p.m. — Squonk’s Pneumatica, Terrace, free (30 minutes)

1 p.m. — Min Xia-Fen, solo pipa (Mao, Monk, and Me, 25 minutes) followed by ensemble of Simon Shaheen, Sashank Navaladi, Juan Perez Rodriguez, CPH, $10-29 (50 minutes)

2:30 p.m. — Punch Brothers, TFT, $10-44 (75 minutes)

4 p.m. — Bucky & John Pizzarelli, FGH, $10-44 (60 minutes)

5:30 p.m. — Madisen Ward and The Mama Bear, Stg5, free (45 minutes)

6:30 p.m. — Jessica Lea Mayfield, Sonic Garden, free (45 minutes) 

If ELLNORA is a "guitar festival" worth its salt, of course it has to feature the sparkly pink guitar-toting Jessica Lea Mayfield. The Ohio singer/guitarist developed a form of reverb-riddled alternative rock on her latest album 2014's Make My Head Sing that could be called grunge-country.

8 p.m. — Los Lobos, TFT, $10-34 (75 minutes)

¿Estás listo para bailar "La Bamba"?

9:30 p.m. — Rodrigo y Gabriela, CPH, $10-49 (75 minutes)

The Mexican duo is probably the most well-known musical act playing Flamenco-related music in today's pop culture — and have been since the early 2000s. The music is great but it would be worth going to this show just to watch them strum.

10:45 p.m. — Dither with Mark Stewart and Friends in Steve Reich’s Electric Counterpoint; Dither on its own, and Colin Davin, Sonic Garden, free (60 minutes)

11 p.m. — John Scofield and Jon Cleary, Stg5, free (70 minutes)

Note: there are a few repeat performances and multiple appearances by some performers.

Stg5 Lobby Stage 5

FGH Foellinger Great Hall

Stg6 Lobby Stage 6

TFT Tryon Festival Theatre

AMP Amphitheatre on the west terrace

CPH Colwell Playhouse

Sonic Garden: Tented area on the southeast terrace STH Studio Theatre

Here's the press release information:

Urbana, IL – On September 10, 11, and 12, 2015, a stunning display of the world’s most remarkable and significant guitarists will gather for the sixth installment of ELLNORA | The Guitar Festival, presented by Krannert Center for the Performing Arts at the University of Illinois at Urbana-Champaign. Situated in a vibrant micro-urban setting, the internationally recognized, biennial event features, “a prodigious array of the world’s most distinctive and influential guitarists” (Premier Guitar) from around the globe, including for 2015 artists rooted in Mali, Australia, China, Spain, Palestine, India, Mexico, and from throughout the United States.

ELLNORA is anything but your typical music festival. Krannert Center for the Performing Arts incorporates seven unique, state-of-the-art performance spaces—both indoor and outdoor, both formal and informal—that make it particularly well suited to showcase the festival’s impressive range. This year’s incarnation of ELLNORA incorporates 11 individually ticketed events including performances by Rodrigo y Gabriela, Punch Brothers, Los Lobos, Bucky and John Pizzarelli, Dan Zanes, and Drive-By Truckers, along with at least 11 free shows (including concerts by John Scofield and Jon Cleary, Valerie June, Andy McKee, Earth, David Hidalgo and Marc Ribot, and Jessica Lea Mayfield).

For 2015, ELLNORA will once again feature an artist-in-residence. Triple Grammy Award-winning classical guitarist Sharon Isbin is an ELLNORA alum whose incredible career has included over 25 albums and the distinction of founding the Juilliard School’s guitar department, in addition to currently helming the guitar department at the Aspen Music Festival. Isbin, whose work spans baroque, Latin, and jazz-fusion, is also a noted author, recipient of Guitar Player’s “Best Classical Guitarist” award, and subject of the one-hour documentary Sharon Isbin: Troubadour which will be shown along with a question and answer session featuring Isbin herself at The Art Theater in Champaign the evening before ELLNORA begins. 

2011’s artist-in-residence Luther Dickinson will also return, this time with brother Cody for an opening night Southern blues set by their North Mississippi Allstars incarnation. The $5 Opening Night Party will also include sets of electrifying sacred steel blues from the AJ Ghent Band, Terakaft’s genuine desert-blues rock, John Jorgenson Quintet filling the Amphitheatre with gypsy jazz, and Mia Dyson, one of Australia’s “top 25 guitarists” sharing her blues-rock riffs in an open-air set.

ELLNORA, which bears the name of its venue’s visionary founder, Ellnora Krannert, provides a vital showcase for some of today’s most prominent female artists. In addition to Sharon Isbin and Mia Dyson, female artists for 2015 include Valerie June and her “organic moonshine roots music,” the first lady of the banjo Abigail Washburn (alongside husband Béla Fleck), bluegrass virtuoso Rhonda Vincent, Hawaiian hula dancer and chanter Moanalani Beamer (alongside the slack key artistry of Keola Beamer and Jeff Peterson), pipa player Min Xiao-Fen, and noir-rocker Jessica Lea Mayfield, among others.

Originally known as the Wall to Wall Guitar Festival before being rechristened ELLNORA in 2009, the event is organized by Krannert Center’s director, Mike Ross, and his staff in collaboration with curator and artistic advisor David Spelman, who is also founder/artistic director of the world-renowned New York Guitar Festival. In the years since its debut, ELLNORA has served as a model for other events in the United States and around the world.

View A Short Film: ELLNORA | The Guitar Festival 2013.

SPECIAL FESTIVAL FEATURES

Krannert Coffeehouse

Intermezzo cafe at the north end of the Center’s Lobby is an ideal place for patrons to unwind and recharge with the Center’s signature coffee blends, tempting desserts, and daily organic specials.

Outdoor Food Vendors

Local food vendors will offer everything from appetizers to full meals to desserts in a large tented area on the southeast terrace for the Opening Night Party.

Studio Store

The Studio Theatre, located at the north end of the Center, will become the official festival store, featuring merchandise, sponsor tables, and meet-and-greets with artists.

Sonic Garden

Refresh in an outdoor, tented performance atmosphere on the southeast terrace of the Center. This space will resonate with a casual vibe for mingling, refueling, and experiencing experimental sounds.

TICKETS AND INFORMATION

Single Event Tickets and Festival Passes go on sale at 10 a.m. on Saturday, August 15th.

Festival Pass (includes access to 10 ticketed events; excludes Dan Zanes and Friends on September 12): General $330 / Senior Citizen $285 / Student $140 / University of Illinois Student & Youth $95

Single Event Ticket prices vary. Visit EllnoraGuitarFestival.com for details.

Donations are welcome throughout the festival to help sustain free and low-cost programming.

Ticket Office Information

Phone: 217/333-6280 or 800/KCPATIX (527-2849)

TTY: 217/333-9714 (for patrons who are deaf, hard-of-hearing, or speech-impaired)

Online: KrannertCenter.com/BuyTickets

Email: [email protected]

Mail: Krannert Center Ticket Office

500 South Goodwin Avenue

Urbana, Illinois 61801-3788

In person: Krannert Center Ticket Office, 500 South Goodwin Avenue, Urbana, Illinois, from 10am to 6pm every day (sales begin at 10am on August 15).

EllnoraGuitarFestival.com

Facebook.com/KrannertCenter

Twitter.com/KrannertCenter

All photos courtesy of Krannert Center for the Performing Arts and ELLNORA.